Tramadol and Serotonin Syndrome
Serotonin syndrome causes seizures when the body is flooded with serotonin.
Tramadol is a synthetic opioid pain reliever similar in composition to codeine. The drug is used for the treatment of moderate pain, but Tramadol use can lead to addiction. Tramadol overdoses are linked to a potentially life-threatening side-effect called serotonin syndrome which can affect people with a range of symptoms.
Tramadol and Serotonin Syndrome
Tramadol is a synthetic opioid analgesic used to treat moderate pain. It is generally perceived to be a safer alternative than drugs like morphine, Lortab or Vicodin.
Tramadol works by stimulating neurochemical pathways in the brain to produce more dopamine. This process is what can cause physical and psychological addiction in the person taking opioids.
When taken in higher doses, Tramadol can produce some of the same euphoric effects as commonly misused opioids like OxyContin. Misusing Tramadol can cause psychological and physical dependence and addiction. People misusing Tramadol can experience uncomfortable and dangerous side effects when attempting detox from the drug. Some withdrawal symptoms include:
- Ringing in the ears
- Gastrointestinal pain
Tramadol is more addictive than many people believe. It can also cause serotonin syndrome.
There is a bigger risk when taking Tramadol: serotonin syndrome and seizures which can be caused by many factors, including:
- Patient comorbidities such as heart disease
- Use of illegal drugs
- Use of certain dietary supplements
- A general toxic effect experienced in about 15 percent of all Tramadol-overdose patients
- Drug interactions
Serotonin syndrome occurs when you take medication that causes high levels of the chemical serotonin to accumulate in your body. According to The American Journal of Medicine, Tramadol-induced serotonin syndrome is, “…characterized by altered mental status, neuromuscular hyperactivity and autonomic nervous system excitability…” and is both poorly understood and underestimated. Taking too much Tramadol can cause the syndrome to develop.
Serotonin syndrome includes the following symptoms:
- Rapid heart rate and high blood pressure
- Loss of muscle coordination
- A headache
- Heavy sweating
- Dilated pupils
One study pointed out that serotonin syndrome is unlike the typical respiratory depression experienced by other opioid overdoses. Instead, patients experience spikes in vital signs and muscular twitching that is consistent with a seizure.
Many people are unaware of the addictive nature of Tramadol. If you are taking more Tramadol than your doctor prescribed or are exhibiting drug-seeking behaviors, it is possible that you have developed an addiction. Combining Tramadol with other drugs increases the risks of experiencing side effects.
Failing to follow the doctor’s instructions on how to use any medication is risky, but Tramadol overuse can lead to dependence and addiction. The World Health Organization studied the effect of Tramadol and found it creates the same craving response as any other opioid medication. This craving causes people to consume more of the drug, eventually leading to Tramadol addiction.
If you feel that you may have developed a substance use disorder involving Tramadol, help is available. Contact The Recovery Village Ridgefield to learn more about addiction treatment today.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.